Virginia, 2023

Hail and Damaging Winds in Virginia, June 16, 2023

June 16, 2023 · NWS LWX · 13 events in 8 counties and zones

Several isolated supercell thunderstorms produced sporadic wind damage and localized large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several isolated supercell thunderstorms produced sporadic wind damage and localized large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 8:36 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 8:36 AM EST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
936 AM EDT Fri Jun 16 2023

.SYNOPSIS...
A cold front will pass through the area today and high pressure
will return tonight through Sunday. Cutoff low pressure will
develop over the Gulf Coast States and Tennessee Valley while
high pressure remains to our north for next week. Unsettled
conditions are possible if the low develops close enough to our
area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Latest satellite imagery shows low-level clouds are developing
rapidly over the northern neck of VA and Piedmont region coinciding
where moisture axis is seen on sfc observations. Based on this,
southern MD seems to have the greatest risk of severe wx this
afternoon. Convection is likely to develop late this morning or
early this afternoon rather than late and likely exit early by 5
or 6 PM. Despite long daylight hours, line of showers extending
from Hagerstown down to Pendleton County will inhibit sfc
heating before actual cdfnt moves through the area.

Previous afd...

The shortwave will move through our area later this morning into
this afternoon, and a band of showers along with a couple
thunderstorms will continue to gradually push southeast during
this time. Latest guidance continues to show activity
strengthening along the outflow boundary of this system late
this morning into this afternoon. This is due to falling heights
and daytime heating ahead of it. With stronger shear profiles
and steep low-level lapse rates, this suggests that some storms
may be severe with damaging winds and large hail being the
primary threats. Exactly how far north and west the severe
threat makes it with the first round is uncertain, but it does
appear that the best chance for strong to severe storms will be
across central Virginia south of Interstate 66 and east of
Interstate 95 across central MD into the Baltimore Metropolitan
area as well as northeastern MD between 15 to 18z, and around
18-21z for southern MD.

However, the potent shortwave will lag behind, passing through
our area late this afternoon and evening. The cold front
associated with this system will due so during this time as
well. Therefore, there will be a period where the atmosphere can
recharge around mid to late afternoon ahead of the cold front.
This is tough to do, but given the longer days this time of year
and cold air aloft, it seems likely at this time. Therefore,
more showers and thunderstorms are likely to develop ahead of
the cold front (best chance near and east of Interstate 81)
around mid to late afternoon before propagating eastward toward
the Bay this evening. More severe storms are possible due to
steep low-level lapse rates and strong shear profiles as well
as more DCAPE during this time as well. Damaging winds and large
hail are the primary threats.

The cold front will move off to the east later this evening
into the early overnight while the upper-level trough axis
swings through. A northwest flow will gradually dry things out
during this time, and it will turn out cool and less humid
overnight with falling dewpoints.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Cutoff low pressure will develop to our northeast for Saturday
and a northwest flow will usher in dry conditions along with low
humidity for most areas. An isolated shower cannot be ruled out
across northeastern MD, but even there most of the time will be
dry. Highs will range from the upper 70s to mid 80s for most
areas (60s in the mountains).

High pressure will build overhead Saturday night bringing dry
conditions along with low humidity.

The high will hang around for Sunday as well, bringing more dry
conditions along with sunshine. Sunday afternoon will turn out a
bit warmer due to rising heights, with highs in the mid to upper
80s for most areas.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Much of next week will present chances for showers and a few
thunderstorms, primarily each afternoon and evening. However,
not every zone will encounter one of these showers or
thunderstorms. A blocking pattern could set up across the mid-
Atlantic through the week to create such a setup for this
activity. At first, a stationary front on Monday will linger
into Tuesday, then additional pieces of energy will drop in from
the north or northwest around midweek that could keep our rain
chances present. Confidence on coverage and intensity of showers
and thunderstorms are low.

Temperatures will be above average on Monday with a surging warm
front that should gradually become stationary Monday night into
Tuesday. Thereafter, temperatures will be near average each day
thereafter with each passing disturbance and cloud cover during the
day.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

Best chance of severe convection seems to be between 19z-21z
mainly for DCA and BWI terminals. VCTS is best for now until
new convection develops and we can track it better.

Convection will wane this evening and a northwest flow is
expected later tonight through Saturday with gusts around 15 to
25 knots. Winds will diminish Saturday night. VFR conditions
will persist through Sunday night.

VFR conditions are possible for the most part each period. Any
slow-moving heavy showers or passing thunderstorm at the
terminals could briefly bring about MVFR or IFR conditions.
Otherwise, VFR will be the flavor. Winds, outside of any
thunderstorm gusts, will become southeast around 10 knots Monday
and Monday night. Winds becoming more easterly at 10 to 15 knots
Tuesday and Tuesday night.

&&

.MARINE...
There is a better chance for showers and thunderstorms this
afternoon into this evening, with damaging wind gusts and large
hail possible. Special Marine Warnings may be needed. Convection
will dissipate this evening and a northwest flow is expected
behind a cold front late tonight through Saturday. An SCA is in
effect for the waters during this time.

Winds will diminish Saturday night as high pressure builds
overhead. Winds should remain below SCA criteria for Sunday and
Sunday night.

Sub-SCA are possible Monday and Monday night. SCAs are possible
in the central Chesapeake Bay and Tidal Potomac Tuesday into
Tuesday evening. Winds southeast 10 knots Monday and Monday
night. Winds becoming easterly 10 to 15 knots gusts up to 20
knots Tuesday and Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT
     Saturday for ANZ530-531-535-538-539.
     Small Craft Advisory from midnight tonight to 2 PM EDT
     Saturday for ANZ532>534-536-537-540>543.

&&

SYNOPSIS...BJL
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jun 16, 12:29 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
129 PM EDT Fri Jun 16 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
129 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for King George, St.
Marys, and Spotsylvania Counties and adjacent marine waters until
9 PM. An isolated severe thunderstorm is possible elsewhere this
afternoon, mainly south of Washington DC.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather to the National
Weather Service according to standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
129 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon, especially east of Interstate
81 and south of Interstate 66.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather to the National
Weather Service according to standard operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-171730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
129 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 10:58 AM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1158 AM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Tstm Wnd Gst     7 SE Aberdeen Proving G 39.40N  76.04W
06/16/2023  M47 mph          ANZ530             MD   Buoy

&&

Event Number LWX2301091

ADS
Local storm report, Jun 16, 11:09 AM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1209 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Tstm Wnd Gst     7 ESE Gibson Island     39.04N  76.31W
06/16/2023  M39 mph          ANZ531             MD   Mesonet

            Love Point

&&

Event Number LWX2301092

ADS
Local storm report, Jun 16, 11:15 AM EST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1215 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     Tstm Wnd Gst     9 SE Middle River       39.21N  76.25W
06/16/2023  M41 mph          ANZ531             MD   Buoy

            Tolchester Beach

&&

Event Number LWX2301093

ADS

The radar

The Roanoke radar (KFCX), 157 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 16, 1:28 PM EST
Where
Nelson County, 0.36 mi SSW of Adial
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.845, -78.822

Multiple trees blew down around US-29 Thomas Nelson Highway and VA-6 River Road.

Hail, Nelson

When
June 16, 1:38 PM EST
Where
Nelson County, 2.99 mi S of Arrington
Measured
1 in hail
Reported by
Public
Coordinates
37.637, -78.916

Quarter size hail was reported at Tye River Pottery.

Hail, Clarke

When
June 16, 2:56 PM EST
Where
Clarke County, 1.7 mi N of Berryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.175, -77.969

Quarter size hail was reported near Stringtown.

Hail, Clarke

When
June 16, 2:56 PM EST
Where
Clarke County, 1.61 mi NNE of Berryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -77.955

Quarter size hail was reported northeast of Berryville.

Hail, Loudoun

When
June 16, 3:12 PM EST
Where
Loudoun County, 2 mi ENE of Round Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.138, -77.784

Quarter size hail was reported near Round Hill.

Hail, Loudoun

When
June 16, 3:12 PM EST
Where
Loudoun County, 0.17 mi NNE of Bluemont
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.122, -77.819

Ping pong ball size hail was reported near Bluemont.

Hail, Orange

When
June 16, 3:41 PM EST
Where
Orange County, 0.48 mi SE of Flatrun
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.366, -77.763

Half dollar to golf ball size hail was reported in Flat Run.

Hail, Culpeper

When
June 16, 3:55 PM EST
Where
Culpeper County, 3.63 mi SE of Richardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.362, -77.683

Quarter size hail was reported near Dunavant.

Thunderstorm Wind, Fredericksburg (C)

When
June 16, 4:18 PM EST
Where
Fredericksburg (C) County, 2.36 mi W of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.296, -77.513

Tree damage was reported on the west side of the City of Fredericksburg, including a tree that blew down in the 3000 block of VA-3 Plank Road.

Hail, Fairfax

When
June 16, 4:19 PM EST
Where
Fairfax County, 1.19 mi W of Centreville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.831, -77.442

Up to half dollar size hail was reported near Centreville.

Hail, Fredericksburg (C)

When
June 16, 4:25 PM EST
Where
Fredericksburg (C) County, 1.99 mi W of Fredericksburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.296, -77.506

Quarter size hail was reported on the west side of the City of Fredericksburg.

Hail, Stafford

When
June 16, 4:27 PM EST
Where
Stafford County, 1.38 mi SE of Falmouth
Measured
1 in hail
Reported by
Public
Coordinates
38.305, -77.453

Quarter size hail was reported near Brookfield.

Hail, Fairfax

When
June 16, 4:32 PM EST
Where
Fairfax County, 0.41 mi W of Clifton
Measured
1 in hail
Reported by
Social Media
Coordinates
38.780, -77.388

Quarter size hail was reported in Clifton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097246, 1097247, 1097248, 1097249, 1097250, 1097251, 1097252, 1097253, 1097254, 1097255, 1097256, 1097257, 1097258.